Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 76, NWS Wakefield, VA

May 13, 2000Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2000, 6:55 PM EDT for Louisa County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2000, 6:55 PM EDT (22:55 UTC)
Expired
May 13, 2000, 7:40 PM EDT
In force
45 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Louisa County, VA

The radar

The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS51 KAKQ 132256
SVRAKQ
VAC109-132340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN CENTRAL VIRGINIA

* UNTIL 740 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF FERNCLIFF...OR ABOUT OVER
  PALMYRA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  FERNCLIFF AT 710 PM EDT
  BOSWELLS TAVERN AND BYRD MILL AT 720 PM EDT
  TREVILIANS AND GREEN SPRINGS AT 730 PM EDT
  LOUISA AT 735 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3799 7826 3791 7808 3802 7790 3818 7810

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:30 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 13, 5:30 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT SAT MAY 13 2000

UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
10 PM FOR WESTERN HALF AKQ CWA.

.AKQ...SMALL CRAFT ADVISORY CHES BAY SOUTH OF SMITH POINT AND
       ATLC CSTL WTRS FENWICK ISL TO CURRITUCK BEACH LIGHT.

CULLEN

In the hours before

Special weather statement, May 13, 5:15 PM EDT, 1 hour 40 minutes before
VAZ048-049-060>076-079-080-140200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
515 PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 10 PM...

THE SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN CENTRAL AND SOUTHERN VIRGINIA:

AMELIA                APPOMATTOX             BRUNSWICK
CAROLINE              CHESTERFIELD           CUMBERLAND
DINWIDDIE             ESSEX                  FLUVANNA
GOOCHLAND             HANOVER                HENRICO
KING AND QUEEN        KING WILLIAM           LOUISA
LUNENBURG             MECKLENBURG            NOTTOWAY
POWHATAN              PRINCE EDWARD          RICHMOND
WESTMORELAND

AND THE FOLLOWING INDEPENDENT CITIES:

RICHMOND

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:15 PM EDTSevere Thunderstorm WarningAKQFluvanna45 min
May 13, 6:43 PM EDTFlash Flood WarningAKQFauquier, Rappahannock2 hr
May 13, 7:03 PM EDTSevere Thunderstorm WarningAKQFluvanna32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.